A rare and unpredictable reaction
Stevens-Johnson syndrome (SJS) is a serious skin reaction usually caused by certain medicines. It’s usually a reaction to medication that starts with flu-like symptoms, followed by a painful rash that spreads. Then the top layer of affected skin dies, sheds, and begins to heal after several days. Stevens-Johnson syndrome is a rare and unpredictable reaction. Annual incidence rates of SJS range from 1 to 6 cases per million people per year. SJS is often caused by the body reacting to certain medicines, particularly some types of epilepsy medicines, antibiotics, and anti-inflammatory painkillers. The syndrome usually begins 4–14 days after the initiation of drug therapy but may not be visible for 3–6 weeks after ingestion. Publications from different countries periodically appear in the local literature describing cases of SJS. Of course, such publications are noticed and are necessarily found by the DrugCard platform.
Unpredictable reaction in psychiatric practice
In the «Asthma and Allergy,» the DrugCard platform found a clinical case of acute toxico-allergic reaction (ATAR) induced by lamotrigine. A 34-year-old female patient with acute urticaria, Stevens-Johnson syndrome, acute period, and hallucinogenic syndrome was hospitalized in the allergy center. The medical history revealed that the patient took antipsychotics (risperidone, trihexyphenidyl, chlorprothixene) and lamotrigine (for convulsive syndrome). ATAR occurred in the patient during treatment in a psychiatric hospital. The first manifestations of ATAR in the patient have increased body temperature to febrile, joint pain, and lymph nodes. Subsequently, the patient’s area of damage to the skin and mucous membranes increased, and visual hallucinations became more frequent. In this regard, she was transferred from the allergy department to the intensive care unit.
Stevens-Johnson syndrome in infectious diseases
The DrugCard platform found this case in the «Current Infectology» article. A 24-year-old patient was admitted to the clinic for acute pharyngitis. Upon admission, he complained of a sore throat when swallowing and swelling of the lips. An infectious disease specialist examined him, and antibacterial therapy (Zinnat) was prescribed. When looking at the skin, no rashes were noted, and slightly enlarged lips were noted. A diagnosis was established: acute respiratory disease and pharyngitis of moderate severity. Herpetic stomatitis? Prescribed: Rotokan, Stomatidine, Dekatylen, Valtrex 500 mg 3 times daily. In the oropharynx, against the background of hyperemia, numerous aphthae and isolated erosions appeared. On the 6th day of treatment, rashes appeared on the inner surface of the thighs and the skin of the scrotum (areas of hyperemic skin up to 10 cm in diameter were later covered with yellowish crusts, sharply painful upon palpation). The diagnosis was established: Stevens-Johnson syndrome.
Off-label use that resulted in a rare adverse reaction
In the «Medicina General y de Familia» the DrugCard platform found a case of Stevens-Johnson syndrome secondary to a psychoactive drug. A 50-year-old man presented to the clinic for a migraine. Given the headache with the classic migraine pattern without aura, analgesic treatment and lamotrigine were prescribed as prophylactic treatment for new episodes. The patient went to the medical center five days later with a suspected respiratory infection. He was prescribed amoxicillin-clavulanate. Twenty-four hours later, he again sought counselling due to a generalized rash and eye discomfort. Due to a suspected allergic reaction, the antibiotic was stopped, and corticosteroids and antihistamines were prescribed. The patient presented with intense conjunctivitis, diffuse oral mucositis, and a maculopapular purplish rash on the trunk and shoulder girdle involving the palms and soles of the feet. Later, allergy tests confirmed the etiology: Stevens-Johnson syndrome secondary to lamotrigine.
Unpredictable doesn’t mean out of control
Various algorithms and scales have been successfully introduced into clinical practice to help doctors. For example, the SCORTEN scale, calculated within 24 hours of admission, is a severity-of-illness score validated for SJS. The ALDEN algorithm can be used for a quick assessment of drug causality, especially for patients with more than one drug exposure. The ALDEN score is based on six parameters:
- The time lag from initiation of drug intake to the onset of reaction;
- The probability of the drug’s presence on the index day.
- Previous history of exposure (with or without reaction) to the drug.
- Drug presence after the progression phase of the disease.
- The drug is known as a cause of SJS/TEN.
- Other possible etiologic alternatives.
Literature monitoring and rare adverse reactions
SJS is named after American pediatricians Albert Mason Stevens and Frank Chambliss Johnson. They jointly described the disorder in the American Journal of Diseases of Children in 1922. Since then, articles relating to SJS’s clinical cases have appeared in the literature. One of the main tasks of literature monitoring in pharmacovigilance is identifying cases of adverse reactions. According to the validity reporting criteria, all the cases described above are assessed as valid. Also, SJS is on the EMA’s Designated Medical Events (DME) list. DMEs are serious and rare medical events often causally associated with drugs across multiple pharmacological/therapeutic classes. Therefore, it is crucial to identify such cases, including those found during medical literature monitoring. In turn, the DrugCard platform will always help you with this.